Alert archive / North Dakota / Flash Flood Warnings in 2022

Flash Flood Warning 7, NWS Grand Forks, ND

May 9, 2022Eddy County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at May 9, 2022, 2:54 AM CDT for Eddy County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2022, 2:54 AM CDT (07:54 UTC)
Expired
May 9, 2022, 9:00 AM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:00 AM CDTFLASH FLOOD6 E Brantford, NDFIELDS AND FARM ACCESS ROADS WERE FLOODED IN EASTERN COLUMBIA TOWNSHIP, AS A RESULT OF FROM 3 TO 6 INCHES OF RAINFALL DURING THE OVERNIGHT AND EARLY MORNING HOURS. AS SMALL CREEK OVERTOPPED A PORTION OF 82ND AVE NE /CR/ AND FLOODED PORTIONS OF A NEARBY FARM YA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 246 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

693 
WGUS53 KFGF 090754
FFWFGF
NDC027-091400-
/O.NEW.KFGF.FF.W.0007.220509T0754Z-220509T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
254 AM CDT Mon May 9 2022

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Eastern Eddy County in northeastern North Dakota...

* Until 900 AM CDT Monday.

* At 254 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in Eastern and southern Eddy 
  County. Between 1.5 and 3 inches of rain have fallen. The expected 
  rainfall rate is 0.5 to 1 inch in 1 hour. Additional rainfall 
  amounts of 1 to 2 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hamar, Brantford and southeastern Spirit Lake Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4759 9900 4770 9884 4785 9865 4785 9853
      4767 9853 4767 9850 4759 9850

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at May 8, 11:58 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 8, 11:58 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1158 PM CDT Sun May 8 2022

.UPDATE...
Issued at 1152 PM CDT Sun May 8 2022

Focus overnight for showers and t-storms will be in a zone from
Bismarck to Devils Lake in an area of MUCAPE of 500-1000 j/kg.
Larger story will be development of large rain and thunderstorm
area in central South Dakota that will advance northeast into NE
SD and eventually SE ND/WC MN late tonight (after 09z). Left quad
of 55-60 kt 850 mb jet is over the southern valley at 12z and
sufficient for elevated supercells and hailers.

UPDATE Issued at 717 PM CDT Sun May 8 2022

CAMs were correct in showing scattered t-storm development in
region east of Bismarck 00z-01z. This activity may increase in
coverage before diminishing by 03z/04z. Hail is main threat with
cooler temps aloft. Convergence boundary in area and also area of
enhanced MUCAPE from Lisbon to Valley City so favored zone for
strongest storms in the James and Sheyenne River valleys.

&&

.SHORT TERM...(This afternoon through Monday night)
Issued at 353 PM CDT Sun May 8 2022

Impactful weather in the short term periods will include the
potential for strong to severe thunderstorms, the risk for excessive
rainfall/additional overland flooding, and high winds on Monday.

Southwest flow with good moisture return remains in place aloft,
while the next strong system arrives late tonight through Monday
when large scale forcing will combine with anomalous moisture and at
least some instability to support widespread rain showers and
embedded thunderstorms. Signal for 1 inch or more of rainfall
remains, high wile the potential for 2" or more is 30-50% based on
probs from NBM. Based on the potential for strong
deformation/instability though there is a good signal for organized
banding that would support a swath (or two) of 2" ore more and this
but the probs are likely pulled down based on the variation in track
of these potential bands. Right now there isn't a high probability
for 3" or more over 48hr, but where stronger organized convection
tracks this will be possible. Flood watch was issued for this
evening through 7pm Monday to cover areas where saturation or
ongoing overland flooding are at risk for either new or worsening
conditions if these higher totals occur.

Regarding severe potential: This afternoon destabilization has
occurred in southeast ND and west central ND along an older surface
trough axis where there is weak convergence in place. There is an
axis of subsidence aloft in the wake of our last departing wave and
less organized synoptic support. However steepening low level lapse
rates, ML CAPE around 1000 J/KG and just enough convergence along
the surface trough is allow isolated thunderstorm to form There is
very strong shear in place, so there is concern that there would be a
few severe updrafts, however updrafts are struggling in this
environment despite increasing instability. By time forcing increases
later this evening elevated instability drops enough to lower
confidence in severe threat at least during the late evening/early
morning period. Strong low level flow ahead of the approaching
system then supporting increasing instability into our south by 12Z
Monday and there is a signal in HREF for more organized cells to
form with some CAMs showing some longer UH tracks approaching our
southern CWA. Considering the environmental parameters there is
potential for supercells when this occurs Monday morning during this
initial push of WAA/moisture advection.

Regarding winds Monday: there is still a signal for strong winds
Monday as the negatively tilted trough digs into our region and a
combination of increasing pressure gradient, strong LLJ, and
possible momentum transfer lead to at least advisory type winds into
our southern CWA and potential for warning criteria. There is
uncertainty on magnitude (dependent on mixing/momentum transfer) and
how far north and east (dependent on low pressure track). For now we
were comfortable with issuing a Wind Advisory for midday Monday
into Monday evening for southeast ND and a little bit of west
central MN. Ultimately this may need to be expanded and a warning
upgrade may be considered depending on how this system looks to
evolve.

.LONG TERM...(Tuesday through Sunday)
Issued at 353 PM CDT Sun May 8 2022

Southwesterly flow aloft will keep the work week pretty active in
terms of precipitation. Some chances for severe weather will be
possible in the coming days, but confidence is lower on specifics
for now due to lack of mesoscale model guidance.

Starting the period, a system will be exiting the area to the north,
leaving behind a brief reprieve from active weather Tuesday into
Wednesday morning. Temperatures through Wednesday will be in the
upper 60s to mid 70s, with some locations near the South Dakota
border getting close to 80 degrees.

Wednesday afternoon, a strong LLJ and warm front appear progged to
start convection in eastern North Dakota and west central Minnesota.
This convection would be elevated in nature, with most locations
requiring a lift above a small CAP to initiate. Hail seems to be the
likely hazard, but placement of convection at this time is
uncertain. Once the CAMs get a hold of this system, they will likely
provide us with more confidence in factors such as how much
instability and how widespread.

This event bleeds into the following shortwave that will come
Thursday into Friday. Moisture will not be a problem for this
system, and PWATs upwards of 1.5" signal the possibility for heavy
rainfall. As of now, probabilities for receiving 1"+ of QPF in 24hrs
Thursday - Friday are about 20-30% at their highest over the
Minnesota lakes region. Main concerns with this precipitation are
effects to the rivers and possibly some overland flooding issues in
some locations.

Temperatures will cool a little into the weekend, into the mid 50s
and low 60s, as rain showers exit the area to the east.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1152 PM CDT Sun May 8 2022

Conditions will go downhill overnight into Monday morning as low
level moisture increases and ceilings lower into the low end MVFR
and IFR ceiling range. Rain and t-storms will be widespread late
tonight into Monday and Fargo still will see potential wind gusts
over 40 kts Monday aftn.

&&

.HYDROLOGY...
Issued at 353 PM CDT Sun May 8 2022

Overland flooding continues in parts of the northern Red River
valley with backwater issues from the mainstem Red and tributaries.
Four areal flood warnings remain in effect and there remain areas in
northeast North Dakota where several roads remain closed due to
being washed out from flood waters.

There is an enhanced possibility for overland flooding tomorrow,
with a 30-50% chance for a swath of 2"+ rain in the area. There is
uncertainty in the location of this area, however, as it is based on
convection. If the 2 inches falls over our more saturated areas,
there's a possibility for more or worsening overland flooding as we
begin the work week. A flood watch has been issued for the areas of
most concern.

Temperatures will continue their warming trend. The overall weather
pattern will become more active beginning this evening and
continuing through the weekend.

Red River mainstem...

All points on the central and southern Red have crested. The
greatest high impact flooding along the mainstem Red continues to be
near Grand Forks (moderate flooding) with major flooding ongoing
downstream to the Canadian border. Oslo and Drayton have crested but
remain at major flood stage while Pembina is near crest and should
remain near crest for the next several days after that.

Minnesota tributaries...

All points along the Minnesota tributaries continue to recede, with
levels continuing to lower over the next several days. Some
tributaries like Crookston and Hendrum will rise slightly but remain
in minor flood stage at their peak. However, uncertainty remains
with how future precipitation late this weekend may impact the
rivers at this time.

North Dakota tributaries...

The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers.

A re-rise to flood stage at several locations is likely with
adjusted releases from Baldhill Dam. Downstream, Lisbon is forecast
to dip slightly below flood stage before rising again to minor flood
stage. Kindred is forecast to remain in major flood stage for the
next few days before receding. West Fargo is at moderate flood stage
but another crest above major flood stage is anticipated as upstream
flows reach this forecast point. Harwood remains at moderate flood
stage and will see a second crest at moderate as the wave crest
works its way downstream toward the mainstem Red.

The re-rise in the Mapleton forecast puts the crest at moderate
flood stage as a result of the added flow making it to that point.

Major flooding continues on the Pembina River at Neche, along with
plenty of overland flooding and high river levels on smaller rivers
and streams across far northeastern North Dakota. Neche has appeared
to crest and is forecast to slowly fall over the next several days.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 1 PM to 10 PM CDT Monday for NDZ038-039-049-
     052-053.

     Flood Watch through Monday evening for NDZ006>008-014>016-024-
     026>030-038-039-054.

MN...Wind Advisory from 1 PM to 10 PM CDT Monday for MNZ003-029.

     Flood Watch through Monday evening for MNZ001>009-013>016-022.

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...AK
AVIATION...Riddle
HYDROLOGY...AK
Hazardous weather outlook, May 8, 8:35 AM CDT, 18 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
835 AM CDT Sun May 8 2022

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-091345-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Western Walsh-
835 AM CDT Sun May 8 2022

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Widespread thunderstorms tonight may lead to additional areas of
flooding.

There remains considerable overland flooding and river flooding
across the northern Red River Valley and Devils Lake basin. Refer
to the latest flood warnings and statements for detailed
information on specific locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Potentially impactful weather continues through Monday, and
returns again Wednesday through Friday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
091345-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
835 AM CDT Sun May 8 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few strong to severe storms are possible within southeastern
North Dakota and west-central Minnesota this afternoon into
tonight, bringing chance for large hail up to the size of golf
balls and wind gusts to 60 mph.

Widespread thunderstorms this afternoon through tonight may lead
to additional areas of flooding.

There remains notable river flooding within the southern Red River
Valley and Sheyenne River Valley. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Potentially impactful weather continues through Monday, and
returns again Wednesday through Friday next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 8, 10:09 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1009 PM CDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             4 W VALLEY CITY         46.92N 98.09W
05/08/2022  M1.00 INCH       BARNES             ND   PUBLIC

&&
Local storm report, May 8, 10:13 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1013 PM CDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TORNADO          9 N LITCHVILLE          46.78N 98.22W
05/08/2022                   BARNES             ND   TRAINED SPOTTER

            THIN ROPE TORNADO SEEN LOOKING WEST ABOUT 3
            MILES, FROM INTERSECTION OF 44TH ST SE AND
            106TH AVE SE. TOUCHDOWN WAS BRIEF.

&&
Local storm report, May 8, 10:31 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1031 PM CDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TORNADO          9 N LITCHVILLE          46.78N 98.22W
05/08/2022                   BARNES             ND   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 9 N
            LITCHVILLE. THIN ROPE TORNADO SEEN LOOKING
            WEST ABOUT 3 MILES, FROM INTERSECTION OF
            44TH ST SE AND 106TH AVE SE. TOUCHDOWN WAS
            BRIEF. CORRECTED TIME.

&&
Special weather statement, May 8, 11:44 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1144 PM CDT Sun May 8 2022

NDZ014-024-090515-
Eddy ND-Benson ND-
1144 PM CDT Sun May 8 2022

...A strong thunderstorm will impact portions of south central Benson
and northwestern Eddy Counties through 1215 AM CDT...

At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheyenne, or 26 miles southwest of Devils Lake, moving northeast at
10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Sheyenne around 1155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4770 9913 4773 9920 4797 9902 4772 9878
TIME...MOT...LOC 0443Z 239DEG 8KT 4776 9910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:46 PM CDTSevere Thunderstorm WarningFGFBarnes44 min
May 8, 8:25 PM CDTSevere Thunderstorm WarningFGFBarnes35 min
May 8, 8:55 PM CDTSevere Thunderstorm WarningFGFBarnes50 min
May 8, 9:32 PM CDTSevere Thunderstorm WarningFGFBarnes43 min
May 8, 11:44 PM CDTSpecial Weather StatementFGFEddy31 min
May 9, 7:07 AM CDTSpecial Weather StatementFGFRichland, Sargent38 min
May 9, 7:50 AM CDTSevere Thunderstorm WarningFGFRichland40 min
May 9, 8:12 AM CDTAreal Flood AdvisoryFGFRichland3 hr
May 9, 8:19 AM CDTAreal Flood AdvisoryFGFCass3 hr
May 9, 10:58 AM CDTRiver Flood WarningFGFRichland8 days
May 9, 3:42 PM CDTRiver Flood WarningFGFRichland8 days

Nearby

Flash Flood Warnings in North Dakota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.